Gerald S. Fine, D.D.S.

   Oral and Maxillofacial Surgery

Brookline Office
Tel: 617-731-6060

Our commitment is to provide you the highest standard of oral and maxillofacial surgery in a professional manner.

Headaches, headaches, headaches

A few months ago, a patient was referred to my office for the evaluation and probable biopsy of swollen gingival tissue. Over a period of several months this 32-year-old health young woman had developed enlarged interdental papillae, which has progressed into generalized nodular swelling, encroachment on the crowns of adjacent teeth and intermittent bleeding of the gums. In addition, this patient had discomfort and looseness of the upper incisor teeth. The patient's medical history was unremarkable except for daily headaches diagnosed as cluster headaches by her physician. A course of the medication Verapamil started three months earlier resulting in a significant decline in frequency, duration, and severity of her cluster headaches. In recent years, Verapamil is often considered the medication of choice for the treatment of cluster headaches.

Over the past six months I have now seen four patients with similar oral findings. In all four cases the patients were being treated for cluster headaches and were all were taking Verapamil. A biopsy of the enlarged gingiva confirmed gingival hyperplasia secondary to Verapamil therapy. A discussion of my findings with her physician resulted in a change in medication and a complete resolution of the gingival enlargement, gum bleeding, tooth discomfort, and looseness of the teeth in three months.

It is now well established in the literature that anticonvulsants, the immunouppressant Ciclosporin and calcium channel blockers can produce gingival enlargement or gingival overgrowth. Verapamil has now been shown to also produce gingival enlargement in the high doses used to treat cluster headaches. In cases where a change in medication is not effacacious it may be possible to reverse the problem with optimal oral hygiene and dental plaque control without changing the dose of Verapamil.

Patients known to be taking the medication Verapamil should be more closely monitored for gingival hyperplasia as well as be advised by their dentist of the medication's potential side effects.

‍Gerald S. Fine, D.D.S.
Practice limited to oral & maxillofacial surgery‍